If you still consider a strong eye and strong lip combo "rebellious."
Today my head is made of mush.
I’m on my fourth cup of coffee, twice my typical daily routine, in an attempt to jumpstart the synapses that are obviously misfiring. Every time I get up to fill my cup, I’m worried I might fall over or twist an ankle in the ridiculous four-inch tall heels I thoughtlessly wore. I picture myself lying on the office floor, coffee cup clenched in a death grip, skirt hiked a bit too far over my knees, cheeks ruddy with embarrassment.
“Oh, don’t worry! I’m just adjusting to my new psychiatric medication!” I'd call out cheerily.
Ever since I was diagnosed with bipolar disorder in 2004, I’ve believed in being forthright about my mental illness. An overachiever who generally has my shit together, I always thought that letting people know that I have bipolar disorder might change the way they view mental illness.
Mental illness is still shockingly stigmatized. As a journalist, I find it comforting that the AP Stylebook has adopted new rules for reporting on mental illness, but seriously it took until 2013 for them to realize it’s not cool to refer to non-health issues with mental health terms? Or that “asylum” is not the in vogue treatment term?
But I just started a new job in January, and while I am not ashamed of my diagnosis or the long struggle I’ve endured to get to the mostly balanced and stable place I am today, I’ve found that introducing yourself while simultaneously including your mental illness diagnosis may not instill professional respect in your co-workers. Especially after I listened to a spirited discussion this morning about a poor young thing, just hired yesterday, who may have spilled her crazy beans too early.
“Can you believe how much medication she’s on?” my co-workers dished cliché at the water cooler. “And she still acts crazy!”
I have confided in a few, select people I work with, but I’m not ready for my skill and talent to be called into question just yet. I’m still getting to know these people.
Back to my brain mush. I started taking Trileptal last night, an anti-epileptic and anti-convulsant which is used off-label to stabilize bipolar moods. As with most psychiatric meds of this type, there’s an adjustment period. The first couple days to a week can leave you feeling groggy, off balance, confused, dizzy. And I’m in the thick of it.
But, to be honest, this experience has been self-imposed.
After five years of excellent results with lithium, one of the most reliable and oldest prescription treatments of bipolar, coupled with the anti-psychotic Seraquel, I decided to change my medicine regimen. Even though lithium worked perfectly textbook and remarkably consistent for me, last October I made the choice that better skin was more important to me than staying on the drug that literally saved my life.
Yes, I’ll admit it –- I’m a grown woman who’d rather look good than be sane. Judge if you must.
Acne is a common lithium side effect (mental illness is fun!) and I had it bad, from cystic-looking face blow-outs to intense bacne to boob pimples –- yes, you read that right. My beautiful and bountiful boobs were spotted and zitty and ugly. The pimples came quickly, faster even than the medicine helped even out my manic spells, and covered me thoroughly. And since I had never had to deal with acne much as a teenager, I didn’t know what to do.
First I tried Proactiv –- I’d heard a million glowing reviews (miss your beauty talk, Cat!) and was confident it would help my situation. It didn’t. I faithfully and diligently applied every product for eight months and my post-Proactiv pictures were just as bad as the pre-shots I naively took thinking I would most definitely be featured in one of their commercials someday (Sorry, you won’t see them here because I destroyed the evidence in a fit of skin breakout frustration. Wine was involved. There may have also been some tears.)
Next, I visited a dermatologist. She was one of those fast-talking doctors who don’t take the time to really explain your situation (note to self: complain about this in a separate piece before everybody dies from boredom caused by my self-indulgence), but the Retin-A she prescribed didn’t help anyway.
So I went to another dermatologist, who was very helpful and kind. He prescribed Tazorac, an aggressive psoriasis treatment. I carefully followed his instructions to mix just a pea-sized amount with another, milder topical cream and apply to my chest and back. But then I started turning red –- and scaly.
I called the office in a panic; he suggested I switch to using it every other day. But the sensitive skin between my shoulders and boobs was hot, itchy and looked faintly reptilian, so I just stopped using it altogether. Unfortunately, it permanently damaged my skin, and now it flushes all the time -– especially when I’m hot or embarrassed. It’s not a cute look.
Fed up with professionals, I turned to my old friend, the drugstore. I filled up on vitamins and slowly began to test and subsequently dismiss every acne-fighting product I could find. I could make you a list of the cleansers and toners and masks and spot treatments and pore strips, but in the interest of time and the fact that I have no positive review of any of these products, I’ll get to the point: NOTHING WORKED.
My cheeks were always peppered with red and angry flare-ups, my forehead a destination for clusters of blackheads, my chin prime real estate for oily, stubborn blemishes, a new one ready to sprout at the very moment an old one had finally healed.
Every time I looked in the mirror, all that looked back was one giant zit –- I couldn’t see the eyes I so often get compliments on or my toothy smile, just blemish after blemish after blemish. So I finally decided to do something about it.
Thankfully, my psychiatrist understood how frustrated I was and agreed to help me adjust my medications and wean off the lithium. (This wasn’t the first time my vanity trumped my doctor’s orders -– early on in my initial diagnosis, after I gaining 25 pounds in a single month on an anti-seizure medication called Depakote –- known as Depa-Bloat in the psych community –- I hightailed it to the doctor’s office and demanded my drugs be changed. But that’s a whole different story.)
It hasn’t been the easiest medication change, but it wasn’t the hardest either. My manic spells have been frustrating, yet manageable. (Full confession: I’ve fallen down the stairs a few times, hit a sign pole with my car, accidentally sliced open my thumb making dinner and repeatedly annoyed my husband with endless and incessant chatter, but I’m not so out of control I’m maxing my credit card out on hats I’ll never wear or hearing my name in popular songs on the radio –- true story.)
And adding on the Trileptal will hopefully lead to balance in my mental state. This sluggishness will pass, the brain mush I’m currently living with will firm up and my mind will return back to normal. And I look forward to a new and improved me, one that matches on the inside and the outside. In the meantime, I’ll just sit and admire my (mostly) blemish-free face.
Would you consider changing (or have you already changed) your medication to improve your looks? Or am I just too vain? Lay it on me, I can take it –- of course, I’m so foggy, I probably won’t remember it at all next week, so feel free to be extra honest. Let loose!